How to prevent anti-inflammatories from irritating the stomach

One of the most frequent side effects of using anti-inflammatory drugs such as Ibuprofen , Naproxen , Aspirin or Diclofenac is stomach pain, caused by irritation of the gastric mucosa.

To prevent the anti-inflammatory drug prescribed by the doctor from harming the stomach, when taking it:

  • Have a meal before taking the medicine : food helps to dilute stomach acid, protecting the stomach walls;
  • Do not drink alcohol during treatment : alcohol is a substance that helps to irritate the lining of the stomach, worsening the effect of the medication;
  • Ask the doctor to prescribe a gastric protector , such as Omeprazole or Pantoprazole, on an empty stomach: it reduces the production of acid in the stomach;
  • Do not mix different anti-inflammatory drugs in the same treatment : in addition to enhancing the appearance of ulcers, it increases the risk of bleeding and worsens kidney problems.

In addition, it is also important not to use the anti-inflammatory for more than 10 days, being advised to return to the doctor to re-evaluate the treatment, if the symptoms do not improve.

Why taking anti-inflammatory attacks the stomach

Anti-inflammatories work by decreasing the production of prostaglandins, which in addition to performing other functions, are also necessary to protect the stomach from gastric acid during digestion. Therefore, when they are reduced by the action of the drug, the stomach is more exposed to the effects of gastric acid, presenting a greater risk of developing ulcers and even bleeding.

When to stop treatment

The use of anti-inflammatory drugs must be maintained for the entire period indicated by the doctor, however, the treatment can be interrupted if:

  • Very severe pain in the stomach;
  • Frequent or bloody vomiting;
  • Very dark and foul-smelling stools.

These symptoms can indicate that the medication is doing harm and so it is important to go back to the doctor to reevaluate and adjust the treatment.

 

Leave a Comment